Alert archive / Colorado / Wind Advisories in 2014
Wind Advisory 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Dec 22, 2014, 3:10 AM MST for 5 counties in Colorado. It took effect at Dec 22, 2014, 5:00 AM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2014, 3:10 AM MST (10:10 UTC)
- In effect from
- Dec 22, 2014, 5:00 AM MST
- Expired
- Dec 22, 2014, 8:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 172 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 593 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Dec 21, 11:10 PM MST, 4 hours earlier.
Area forecast discussion, Dec 21, 11:10 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1110 PM MST SUN DEC 21 2014
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 301 PM MST SUN DEC 21 2014
SNOW HAS STARTED ACCUMULATING FOR MUCH OF THE FORECAST AREA AND
WILL CONTINUE THROUGH TOMORROW MORNING WITH OCCASIONAL SHORT-
LIVED LULLS. IN FACT...SNOW STARTED A LITTLE EARLIER THAN
EXPECTED FOR THE SAN JUANS SO BUMPED UP START TIME FOR WARNINGS
AND ADVISORIES IN THAT AREA.
NO CHANGES TO FORECAST THINKING. MOISTURE WILL CONTINUE TO STREAM
OVER THE AREA WITH A FETCH THAT REACHES AS FAR BACK AS HAWAII
WHILE UPPER LEVEL SUPPORT REMAINS FAVORABLE FOR LARGE SCALE LIFT.
INTERESTINGLY...SOUNDINGS FORECAST SOME MIDLEVEL WARM AIR
ADVECTION TAKING PLACE THIS AFTERNOON UP NORTH AND THIS IS BEING
BORNE OUT WITH CRAIG REPORTING TEMPS AT 38F. NORMALLY THIS WOULD
CAUSE SNOW PRODUCTION TO WANE A BIT BUT IF THE SOUNDING IS TO BE
BELIEVED...COLD AIR ADVECTION IS ALREADY OCCURRING SO ANY RAIN IN
THAT AREA WILL QUICKLY SWITCH BACK TO SNOW AS THE SNOW MACHINE
CONTINUES. FORECAST SNOWFALL AMOUNTS REMAIN RELATIVELY UNCHANGED
WITH 12+ INCHES FOR THE NORTHERN AND CENTRAL MOUNTAINS AND
ANYWHERE FROM 5 TO 9 INCHES FOR THE VALLEYS. TRAVEL ALONG
INTERSTATE 70 WILL BE DIFFICULT THIS EVENING AND OVERNIGHT AS SNOW
WILL CONTINUE. WEBCAMS ALREADY SHOWING ACCUMULATING SNOW JUST EAST
OF GLENWOOD SPRINGS SO EXPECT CONDITIONS TO ONLY GET WORSE. MANY
CHAIN LAWS ARE ALREADY IN EFFECT FOR MOUNTAIN SUMMITS.
WIND ADVISORY REMAINS IN EFFECT THOUGH WINDS ARE ONLY GUSTING
IN THE 20 TO 30 MPH RANGE. GO A LITTLE FURTHER NORTH INTO SRN WY
THOUGH AND WINDS ARE HOWLING WITH GUSTS OF 55 MPH BEING REPORTED.
WITH THAT IN MIND WILL KEEP ADVISORY GOING ESPECIALLY SINCE
STRONGEST PORTION OF JET IS STILL APPROACHING.
INTENSITY WILL START DYING DOWN MONDAY AFTERNOON BUT SOME SNOWFALL
WILL KEEP GOING AS FAVORABLE OROGRAPHICS CONTINUE. A COLD FRONT
WILL ALSO DROP DOWN FROM THE NORTH CAUSING NWLY WINDS TO BECOME
MORE NRLY CAUSING SNOWFALL TO REALLY DIE DOWN AND BECOME MORE
SCATTERED AS THE MOISTURE SOURCE GETS CUT OFF. TEMPS WILL ALSO
DROP WITH THE PASSAGE OF THE COLD FRONT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 301 PM MST SUN DEC 21 2014
THE SLOWLY WEAKENING JET STREAM ORIENTED NORTH TO SOUTH OVER WRN CO
WILL KEEP SCATTERED SNOW OVER THE CO MTNS TUESDAY...FAVORING THE
NORTH SLOPES. THE JET SLIDES EAST TUE NIGHT FOR CLEARING SKIES. HIGH
PRESSURE RIDGING BRINGING DRY WEATHER AND MOSTLY SUNNY SKIES ON
WEDNESDAY. MORNING INVERSIONS WILL BE SLOW TO MIX OUT UNDER STABLE
CONDITIONS AND KNOCKED HIGH TEMPS DOWN A FEW DEGREES ON WEDNESDAY.
THE RIDGE DOESN'T LAST LONG HOWEVER...AS THE NEXT PACIFIC STORM IS
EXPECTED TO PUSH ACROSS WA/OR WEDNESDAY NIGHT AND DRIVE AN UPPER
TROUGH ACROSS THE NORTHERN AND CENTRAL ROCKIES ON CHRISTMAS DAY.
BOTH THE 12Z GFS AND ECMWF SHOW THE TROUGH CROSSING ERN UT/WRN CO AS
AN OPEN WAVE...BUT THE ECMWF BRINGS A BIT MORE ENERGY ACROSS OUR
AREA WHILE THE GFS KEEPS IT MORE TO THE NORTH. WILL CONTINUE TO KEEP
THE BETTER CHANCES OF ACCUMULATING SNOW ACROSS THE CENTRAL AND NRN
CO MTNS ON CHRISTMAS DAY. THIS STORM WILL LIKELY MOVE OUT AS QUICKLY
AS IT MOVED IN WITH MOSTLY DRY BUT COOL CONDITIONS EXPECTED FRIDAY
AND SATURDAY. MODELS SHOW ANOTHER PACIFIC STORM REACHING THE
NORTHWEST COAST SUNDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY MORNING)
ISSUED AT 1100 PM MST SUN DEC 21 2014
THE JET STREAM REMAINS OVER THE FORECAST AREA TONIGHT AND
STRENGTHENS TO OVER 130KTS THIS AFTERNOON. THIS PRODUCES STRONG
WIND SHEAR BELOW MTN TOP LEVEL...EVEN MIXING DOWN TO THE SURFACE
AT TIMES. WIND GUSTS OF 30-50KT ARE POSSIBLE AT ALL AIRPORTS. IF
THE WIND IS NOT GUSTING LOW LEVEL WIND SHEAR WILL LIKELY OCCUR
WITHIN 020 FEET AGL.
SHOWERS WILL CONTINUE OVER MTNS IMPACTING ALL AIRPORTS EAST OF A
LINE FROM KVEL SOUTH TO KDRO. FOR KHDN KSBS KEGE KASE SNOW AND
BLOWING SNOW WILL PRODUCE CIGS AT OR BLO 010 AND VSBY AT OR BLO
1SM. OTHER AIRPORTS WILL HAVE CIGS AT OR BLO 030 WITH SCT -SNRA
OVERNIGHT AND THROUGH MONDAY. MTN OBSCURATIONS WILL CONTINUE IN
CLOUDS AND BLOWING SNOW. CONDITIONS ARE EXPECTED TO IMPROVE FROM
WEST TO EAST MONDAY NIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST MONDAY FOR COZ003-017-019.
WINTER STORM WARNING UNTIL MIDNIGHT MST MONDAY NIGHT FOR COZ002-
004-010-012>014-018.
WINTER STORM WARNING UNTIL 6 PM MST MONDAY FOR COZ005-007>009.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST MONDAY FOR UTZ023.
&&
SHORT TERM...TGR
LONG TERM...JAD
AVIATION...JOEHazardous weather outlook, Dec 21, 5:21 AM MST, 21 hours 49 minutes before
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
In the hours before
Local storm report, Dec 21, 9:50 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY SNOW 3 N KEBLER PASS 38.89N 107.10W
12/21/2014 M12.0 INCH GUNNISON CO SKI AREA
4 INCHES THROUGH 0745 MST AND ANOTHER 8 INCHES THROUGH
1515 MST.
&&
EVENT NUMBER GJT1401848
NLLocal storm report, Dec 22, 12:33 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1233 AM MST MON DEC 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY SNOW 3 N KEBLER PASS 38.89N 107.10W
12/21/2014 M16.0 INCH GUNNISON CO SKI AREA
STORM TOTAL THUS FAR... SWE 1.50 INCHES
&&
EVENT NUMBER GJT1401849
TGJTLocal storm report, Dec 22, 1:05 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
105 AM MST MON DEC 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY SNOW RED MOUNTAIN PASS 37.90N 107.70W
12/22/2014 M10.0 INCH OURAY CO CAIC
GUSTS OVER 100 MPH AT EAGLE... TREES BLOWING DOWN ONTO
HIGHWAY 550... POWER LINES MAY BE DOWN... RMP BEING
CLOSED
&&
EVENT NUMBER GJT1401850
TGJTThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:09 AM MST | Blizzard Warning | GJT | Archuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 8 more | 21 hr |
Nearby
Wind Advisories in Colorado, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.